Catastrophic Antiphospholipid Syndrome: a Rare Variant of an Uncommon Diagnosis
AAPA ePoster library. Jalaba S. 05/17/17; 180520; 159
Stephanie Jalaba
Stephanie Jalaba
Login now to access Regular content available to all registered users.
Abstract
Rate & Comment (0)
The differential diagnosis for a patient presenting in a severe hypercoagulable state can be vast, and often times, difficult to narrow down. Catastrophic antiphospholipid syndrome (CAPS) is a rare, life-threatening variant of antiphospholipid syndrome (APS) and should be considered in patients with rapid onset thrombotic events affecting multiple organ systems. A 59-year-old female with coronary artery disease, a previous TIA, migraines, and epilepsy presented to the Emergency Department with a headache, nausea, vomiting, and progressive left-sided vision loss. Additionally, she had purple discoloration to the tips of several digits, which was accompanied by severe pain. All of these symptoms had manifested over the past week. Her initial neurologic exam revealed no focal deficits. Fundoscopic exam revealed scattered branch artery occlusions in the left eye. She had a holosystolic murmur and was diffusely tender to abdominal palpation. Examination of her extremities revealed livedo reticularis in bilateral feet and distal cyanosis of the right fifth digit and right fourth and fifth toes. Laboratory studies were significant for a microcytic anemia (hemoglobin 8.2 g/dL) and an elevated creatinine (1.8 mg/dL). Computed tomography (CT) scan of the head revealed no acute intracranial abnormalities. Magnetic Resonance Imaging (MRI) and Magnetic Resonance Angiography (MRA) of the head and neck revealed multiple small areas of infarction, predominantly in the posterior circulation. There were multiple foci of low signal, suggesting the sequelae of infarction. Transesophageal echocardiogram (TEE) showed thickened mitral valve leaflets with a 'kissing lesion' appearance at the tip of the leaflets, concerning for Libman-Sacks Endocarditis, and infectious endocarditis was ruled out through repeated sets of negative blood cultures. Further laboratory testing revealed a prolonged activated partial thromboplastin time (aPTT), an elevated antinuclear antibody (ANA) of 1.1 U, and elevated serum IgG beta 2 glycoprotein 1 antibody, IgG myeloperoxidase (MPO) antibody, and IgG phospholipid. Sedimentation rate (ESR) was elevated at 45 mm/1 hr (0-29) and C-reactive protein (CRP) was normal. A diagnosis of catastrophic antiphospholipid syndrome (CAPS) was made based on laboratory confirmation of the presence of antiphospholipid antibodies and the patient's rapid onset of multi-organ failure . CAPS is the most dangerous variant of APS, usually representing less ...
The differential diagnosis for a patient presenting in a severe hypercoagulable state can be vast, and often times, difficult to narrow down. Catastrophic antiphospholipid syndrome (CAPS) is a rare, life-threatening variant of antiphospholipid syndrome (APS) and should be considered in patients with rapid onset thrombotic events affecting multiple organ systems. A 59-year-old female with coronary artery disease, a previous TIA, migraines, and epilepsy presented to the Emergency Department with a headache, nausea, vomiting, and progressive left-sided vision loss. Additionally, she had purple discoloration to the tips of several digits, which was accompanied by severe pain. All of these symptoms had manifested over the past week. Her initial neurologic exam revealed no focal deficits. Fundoscopic exam revealed scattered branch artery occlusions in the left eye. She had a holosystolic murmur and was diffusely tender to abdominal palpation. Examination of her extremities revealed livedo reticularis in bilateral feet and distal cyanosis of the right fifth digit and right fourth and fifth toes. Laboratory studies were significant for a microcytic anemia (hemoglobin 8.2 g/dL) and an elevated creatinine (1.8 mg/dL). Computed tomography (CT) scan of the head revealed no acute intracranial abnormalities. Magnetic Resonance Imaging (MRI) and Magnetic Resonance Angiography (MRA) of the head and neck revealed multiple small areas of infarction, predominantly in the posterior circulation. There were multiple foci of low signal, suggesting the sequelae of infarction. Transesophageal echocardiogram (TEE) showed thickened mitral valve leaflets with a 'kissing lesion' appearance at the tip of the leaflets, concerning for Libman-Sacks Endocarditis, and infectious endocarditis was ruled out through repeated sets of negative blood cultures. Further laboratory testing revealed a prolonged activated partial thromboplastin time (aPTT), an elevated antinuclear antibody (ANA) of 1.1 U, and elevated serum IgG beta 2 glycoprotein 1 antibody, IgG myeloperoxidase (MPO) antibody, and IgG phospholipid. Sedimentation rate (ESR) was elevated at 45 mm/1 hr (0-29) and C-reactive protein (CRP) was normal. A diagnosis of catastrophic antiphospholipid syndrome (CAPS) was made based on laboratory confirmation of the presence of antiphospholipid antibodies and the patient's rapid onset of multi-organ failure . CAPS is the most dangerous variant of APS, usually representing less ...
    This eLearning portal is powered by:
    This eLearning portal is powered by MULTIEPORTAL
Anonymous User Privacy Preferences

Strictly Necessary Cookies (Always Active)

MULTILEARNING platforms and tools hereinafter referred as “MLG SOFTWARE” are provided to you as pure educational platforms/services requiring cookies to operate. In the case of the MLG SOFTWARE, cookies are essential for the Platform to function properly for the provision of education. If these cookies are disabled, a large subset of the functionality provided by the Platform will either be unavailable or cease to work as expected. The MLG SOFTWARE do not capture non-essential activities such as menu items and listings you click on or pages viewed.


Performance Cookies

Performance cookies are used to analyse how visitors use a website in order to provide a better user experience.


Save Settings